Alert archive / Ohio / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Wilmington, OH

May 12, 2002Champaign County, Union County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 12, 2002, 11:09 AM EDT for Champaign County, Union County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 12, 2002, 11:09 AM EDT (15:09 UTC)
Expired
May 12, 2002, 12:00 PM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Champaign County, OH, Union County, OH

The radar

The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 11:13 AM EDTThunderstorm Wind 50 EMechanicsburg, OHTrees and powerlines were downed in town. Two barns sustained extensive roof damage.
May 12, 11:15 AM EDTThunderstorm Wind 50 EPeoria, OHA church had its chimney blown off the foundation and a few windows blown out. A nearby shed was also destroyed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 10:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
2.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 121509
SVRILN
OHC021-159-121600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1109 AM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN CENTRAL OHIO...
  CHAMPAIGN COUNTY IN WEST CENTRAL OHIO...

* UNTIL NOON EDT...

* AT 1109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF NORTH LEWISBURG...OR ABOUT
  7 MILES EAST OF URBANA...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MARYSVILLE...
  NORTH LEWISBURG...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:28 AM EDT, 41 minutes earlier.

Area forecast discussion, May 12, 10:28 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 AM EDT SUN MAY 12 2002

12Z SURFACE ANALYSIS HAD WARM FRONT RUNNING FROM NEAR FDY-N MFD-S
YNG.  SURFACE LOW WAS OVER NW IL.  MORNING SOUNDING PRETTY
UNSTABLE...WITH CAPES OVER 100 ALREADY AND LI NEAR -4.

NEED TO UPDATE ZONES.  MID TO HIGH CLOUDS AHEAD OF CONVECTION ARE
PROVIDING CLOUDY SKIES.  IN ADDITION...CONVECTION IS ALREADY AFFECT
THE NORTHWEST QUARTER OF THE FA.  WILL NEED TO UPDATE WORDING AND
POPS.  THIS WILL APPLY TO CENTRAL OHIO ALSO.

FARTHER SOUTH...WILL SPLIT OHIO AND KY COUNTIES.  NOT A LOT OF PUSH
AT THIS TIME ON THE SOUTH EDGE...SO WILL INCREASE POPS FOR OHIO TO
CATEGORICAL...AND WILL ADJUST TIMING IN KENTUCKY.

WILL WAIT FOR SPC WATCH BEFORE ISSUING MISILN.

.ILN...

IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075...
INZ080.

KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100.

OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074...
OHZ077>082...OHZ088.

SITES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:22 AM EDTSevere Thunderstorm WarningILNClark38 min
May 12, 11:27 AM EDTSevere Thunderstorm WarningILNGreene33 min
May 12, 11:31 AM EDTSevere Thunderstorm WarningILNDelaware, Franklin59 min
May 12, 11:36 AM EDTSevere Thunderstorm WarningILNWarren24 min
May 12, 11:41 AM EDTSevere Thunderstorm WarningILNMadison49 min
May 12, 12:01 PM EDTSevere Thunderstorm WarningILNLicking44 min
May 12, 12:04 PM EDTSevere Thunderstorm WarningILNClinton26 min
May 12, 12:32 PM EDTSevere Thunderstorm WarningILNPickaway28 min
May 12, 1:15 PM EDTSevere Thunderstorm WarningILNFairfield, Hocking30 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.